Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 14, 2000, 6:44 AM EST for Dare County, Hyde County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Feb 14, 2000, 6:44 AM EST (11:44 UTC)
- Expired
- Feb 14, 2000, 7:30 AM EST
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Dare County, NC, Hyde County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 14, 5:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 141146 SVRMHX NCC055-095-141230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 644 AM EST MON FEB 14 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA OUTER BANKS HYDE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 730 AM EST * AT 644 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF OCRACOKE...MOVING NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR OCRACOKE AROUND 650 AM EST. NEAR HATTERAS VILLAGE AROUND 710 AM EST. NEAR FRISCO AROUND 715 AM EST. NEAR BUXTON AROUND 720 AM EST. NEAR AVON AROUND 725 AM EST. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING. INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNhNN LAT...LON 3508 7629 3492 7619 3523 7536 3545 7550
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 2:29 AM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Feb 14, 2:29 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 229 AM EST MON FEB 14 2000 TDY...ATMOS IS IN THE PROCESS OF CHANGING BIG TIME WEDGE IS BEING ERODED AS SHRTWV ENERGY APPROACHES...SHRTWV PRODUCING STRNG UVM AND STRNG LO LVL WND FIELDS AND THIS IS ERODING WEDGE IN A HURRY. TEMPS/DWPTS ACRS MHX CWA ARE ON THE RISE AND THIS SHLD CONT THRU 12Z. 06Z SFC ANAL INDICATED INTENSE PRES FALLS ACRS SC WHICH IS ASSOCIATED WITH STRNG UVM...THIS IS WHERE GD SHWRS/TSTMS ARE HEADED AT THE MOMENT. THESE PRES FALLS AND GD LIFT WILL BE OVR CSTL PLN AND SW SECTIONS OF MHX CWA LTR ON WITH SHWRS/TSTMS INCNRG. CURRENT SITUATION WORRIES ME A BIT FOR PSBL SVR WX...WHAT IS TROUBLING IS THAT THERE STILL MAY BE A BIT OF WEDGE LEFT OVR SRN SECTIONS OF RDUS CWA WHEN GOOD LIFT GETS HERE. THIS BNDRY OR TMB WILL HAV ENHANCED HELICITY ASSOCIATED WITH IT...ADDING TO WHAT IS ALRDY PRESENT JUST E OF BNDRY ACRS MHX CWA ATMOS WILL BE MORE UNSTABLE AS TEMPS BY THEN WILL BE 60ISH WITH DWPTS ALSO NR 60. INTERACTION WITH PSBL TMB AND WITH SUCH STRNG WND FIELDS IN LO LVLS IS A POTENTIAL PROB FOR MHX CWA. WL MONITOR FOR THE ZONES TDY...WILL JUST CALL IT SHWRS AND TSTMS. LUKS LIKE WE WILL GET A SHOT THIS MORNING...THEN SCT TSTMS LTR ON AS YET MORE SHRTWV ENERGY APPROACHES FRM THE SW BETWEEN 18Z AND 00Z. IF ATMOS CAN RECOVER LTR THIS AFT...THERE COULD BE SOME DECENT STORMS AS NEXT SHRTWV IS PRETTY STRNG AND TEMPS ALFT WILL BE COLDER AND LAPSE RATES WILL BE STEEPER. TEMPS MILD TDY WITH GUSTY S/SW WNDS ALL ZONES. TNT...AFTER EVE THREAT OF WDLY SCT TSTMS...THINGS CALM DOWN OVN AS DRY AIR PUSHES ACRS REG FOLLOWING FROPA. TEMPS COOL TO THE LWR 40S OR SO WITH WNDS SHFTNG TO NW. TUE...A BTR DAY WITH DRY AIRMASS AND DNSLOPE LO LVL TRAJS. A GD DEAL OF SUNSHINE. TEMPS COOLER BUT STILL NOT TOO BAD WITH 55 TO 60ISH MOST AREAS. CWF...WL LV GALE WARN IN PLACE AS GRAD WILL INCR TWD DAWN AND LAST MOST OF THE DAY. ALSO CONVECTION WILL BE HEADING FOR THE CSTL WTRS WITH GUSTY WNDS. .MHX...GALE WARNING CSTL WTRS AND SNDS. GATES
In the hours before
Special weather statement, Feb 14, 3:24 AM EST, 3 hours 20 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-141700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 324 AM EST MON FEB 14 2000 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA... LOW PRESSURE OVER THE OHIO VALLEY THIS MORNING WILL MOVE TOWARD SOUTHERN NEW ENGLAND LATE TODAY. A STRONG COLD FRONT TRAILING SOUTHWEST FROM THE LOW WILL MOVE INTO THE REGION THIS EVENING. AHEAD OF THE COLD FRONT...THE ATMOSPHERE WILL BECOME INCREASINGLY MOIST AND MORE UNSTABLE. STRONG WINDS BOTH IN THE LOWER AND UPPER LEVELS OF THE ATMOSPHERE WILL BE PRESENT OVER EASTERN NORTH CAROLINA TODAY. THUNDERSTORMS ARE ANTICIPATED ACROSS THE REGION THIS MORNING...WITH ANOTHER CHANCE THIS AFTERNOON AS THE FRONT GETS CLOSER. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION CONCERNBING THIS POTENTIALLY DANGEROUS WEATHER SITUATION.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 5:20 AM EST | Severe Thunderstorm Warning | MHX | Onslow | 55 min |
| Feb 14, 6:00 AM EST | Severe Thunderstorm Warning | MHX | Carteret | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.